Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 38, NWS Newport/Morehead City, NC

September 2, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 2, 2020, 7:37 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Sep 3, 2020, 4:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2020, 7:37 PM EDT (23:37 UTC)
In effect from
Sep 3, 2020, 4:00 AM EDT
Expired
Sep 3, 2020, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WHUS42 KMHX 022337
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
737 PM EDT Wed Sep 2 2020

NCZ196-204-205-031145-
/O.NEW.KMHX.BH.S.0038.200903T1200Z-200904T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
737 PM EDT Wed Sep 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
854 
WHUS42 KMHX 030800
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
400 AM EDT Thu Sep 3 2020

NCZ196-204-205-032030-
/O.EXT.KMHX.BH.S.0038.200903T0800Z-200904T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
400 AM EDT Thu Sep 3 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 6:52 PM EDT, 45 minutes earlier.

Area forecast discussion, Sep 2, 6:52 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
652 PM EDT Wed Sep 2 2020

.SYNOPSIS...
Heat and humidity will continue through late week, with Bermuda
high pressure offshore and weak troughing across the interior
of the Carolinas. A cold front is forecast to push through the
area Friday night and early Saturday. High pressure will build
in from the north through early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 650 PM Wed...Fcst on track and no changes planned with
current isolated showers/thunderstorms ending next hour or two.
Stronger convection over south central VA moving SE shld
dissipate before reaching ern NC. Will issue new heat advry for
entire area Thu aftn with apparent temps 105 to 109 expected.

Prev disc...Inland troughing will be reinforced by an
approaching cold front overnight, with high pressure ridging in
from offshore remaining in control. Any clouds lingering past
sunset should continue to dissipate through the night, with
mostly clear skies by early Thursday morning. The strengthening
inland trough will increase the gradient enough to keep light
S/SW winds in place overnight, limiting the fog threat and
moderating lows a bit. Lows in the mid-70s to near 80 for most
as the very warm and humid airmass remains in place.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 330 PM Wed...Sfc high pressure extending from the
Atlantic with an inland through and strong ridging aloft will
lead to well above climo temps and unseasonably high TDs as
deep tropical flow occurs in the lower atms. Convective chances
will be suppressed with warm ridge aloft, though cannot rule out
a very isolated shower/storm along local sea/sound breezes just
inland from the coast. Coastal plain counties remain mainly dry.
Highs will be mid-90s for most away from the beaches, with a
few upper 90s (near record highs) possible with compressional
heating immediately ahead of the sea breeze for the Us Hwy 17
corridor. Heat index values of 105-110 will necessitate a Heat
Advisory once again.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 333 AM Wed...Surface high pressure extends across the
region with inland trough through the end of the work week,
bringing stifling hot and humid weather to the area. A mainly
dry cold front will approach the area Friday eve and push
through early Saturday with high pressure rebuilding through
early next week.

Friday...Ridging strengthens to the south Friday, bringing more
westerly and drier low level flow. Mainly dry conditions
expected with deep layer subsidence/downsloping. Friday will
once again be hot, but drier westerly flow will bring TD's down
to around 70 interior zones, and therefore any heat adv
criteria probably limited to the coastal counties.

Friday night through Monday...A mainly dry cold front will
approach the area Friday night and push through early Saturday
morning. High pressure will ridge in from the north Saturday and
remain locked in off the New England coast through early next
week. This will mean mainly dry conditions under nerly flow
through the beginning of the work week for E NC. Could squeak
out a few showers esp southern coastal zones as some hinting at
a weak coastal trough developing per 02/00Z ECM. Temperature
will be knocked down to near climo during this period, so expect
highs in the 80s and lows in the mid 60s interior to near 70
coast. Pleasant TD vals mainly in the 60s this period.

Tuesday...Large model discrepancies wrt to large scale pattern
by Tue and beyond, as GFS indicating deep troughing across the
MS River Valley and thus beginning of a rainy pattern. However,
CMC/ECM indicate continued ridging with large trough hanging
back towards the mid section of the CONUS. Thus will advertise
no higher than 30% pops.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term /through Thursday/...
As of 650 PM Wed...VFR conditions shld prevail through the TAF
period with mclr skies. Mainly dry wx expected with isold
convection ending this evening and very little if any expected
Thu aftn. Light SW winds persist overnight, limiting the fog
threat, though some light fog or patchy stratus cant be
completely ruled out.

Long Term /Thursday Night through Monday/...
As of 333 AM Wed...VFR conditions through the period, except
during the early morning where some BR is possible with very
humid air mass in place. High pres will be overhead so little if
any chance of convection.

&&

.MARINE...
Short Term /through Thursday/...
As of 650 PM Wed...Fcst on track with SSW winds 10 to 15 kts
tonight increasing 15 to 20 kts Thu aftn.

Prev disc...Troughing inland and high pressure ridging in from
offshore will keep Moderate S/SW winds in place through the
overnight hours, becoming light Thursday morning. High pressure
will build in a bit stronger from east and south of the area
Thursday, with moderate to breezy conditions in the afternoon as
differential heating increases the gradient. A few gusts to 25
kt are possible across the Pamlico Sound and coastal waters
south of Ocracoke Inlet, but coverage and frequency are expected
to be too low to justify SCA issuance. 3-4 ft seas develop
tonight in mainly southerly windswell, and persist through
Thursday.

Long Term /Thursday Night through Mon/...
As of 333 AM Wed...S/SW winds persist as Atlantic high pressure
remains in control through the end of the work week. Mainly dry
cold front passes through early Sat morning with nerly flow
developing with speeds of 15-20 continuing. Generally, seas will
remain 2-4 ft during this period, with some 5 ft seas possible
across the nrn/ctrl waters this weekend with the gusty nerly
winds.

&&

.CLIMATE...
Record high temps for 09/03 (Thursday)

LOCATION       TEMP/YEAR
New Bern       95/1961       (KEWN ASOS)
Cape Hatteras  90/2018       (KHSE ASOS)
Greenville     101/1921      (COOP - Not KPGV AWOS)
Morehead City  93/1959       (COOP - Not KMRH ASOS)
Kinston        98/1980       (COOP - Not KISO AWOS)
Jacksonville   96/1980       (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory from noon to 7 PM EDT Thursday for NCZ029-
     044>047-079>081-090>092-094-193>196-198-199-203>205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RF/CB
SHORT TERM...CB
LONG TERM...TL
AVIATION...RF/TL
MARINE...RF/TL/CB
CLIMATE...MHX
Hazardous weather outlook, Sep 2, 7:08 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
708 PM EDT Wed Sep 2 2020

NCZ029-044>047-079>081-090>092-094-193>195-198-199-203-032315-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
Northern Outer Banks-
708 PM EDT Wed Sep 2 2020

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat index values 105 to 109 degrees expected Thursday and Friday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-032315-
Ocracoke Island-Hatteras Island-
708 PM EDT Wed Sep 2 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat index values around 105 degrees expected Thursday and Friday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-032315-
East Carteret-
708 PM EDT Wed Sep 2 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat index values around 105 degrees expected Thursday and Friday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:01 AM EDTHeat AdvisoryMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more16 hr
Sep 2, 7:05 PM EDTHeat AdvisoryMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more24 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.